Posted at October 22, 2009

I was given Tramadol for chronic back pain. Being all my life a fan of racing and strong motors, it goes without saying that I had suffered multiple injuries and they left their marks on my body. Today, I cannot say that I have recovered from my racing addiction but I still take my ‘bike’ for a stroll from time to time. My back aches real badly and up to the present day I tried a lot of drugs, opiates and non-opiates. The thing I am truly glad for is that I was able to overcome the fatal attraction presented by such meds and did not develop a passion for any of them.

Almost a year has passed since my first Tramadol pill and I can say that it has a potential for addiction. As for withdrawal, it’s not a very pleasant experience and I am talking from my personal experience. When the doctor prescribed Tramadol for me, I thought that was it, I had finally found a drug that works and that does not make me go crazy. The solution to my chronic back problems had finally been found. Don’t get me wrong; Tramadol is indeed the very best for chronic pain, managing this upsetting symptom like no other drug. It is efficient and lasts a couple of hours with its effect wearing off. But there is always a downside, isn’t it?

The recommended dosage was of 2 pills of Tramadol per day, 25 mg each. At this dosage, Tramadol barely managed to cover the pain and I decided that I should raise the dosage a little bit. In just a few days, I started to take 4 pills, meaning a dosage of 100 mg/day and then I shortly reached 200 mg/day. Not feeling so good and having no intention to call the doctor, I said to myself maybe I’d stop for a while, just a few days. Having dealt with opiate drugs before, I was not scared of withdrawal symptoms and was quite prepared. Soon nausea, shivering, sweating and pain hit me, followed at short intervals by tingling in my extremities, accentuated depression and constant vomiting. Did I forget to tell you about not being able to stand and the worst lightheadedness ever?

After spending two days in absolute misery, I decided to call the doctor and ask for a house call. He came and did not lecture me about the decision I had taken, although he had every right. He put me back on Tramadol at 100 mg/day and what do you know, the symptoms disappeared. The doctor mentioned that this was a more manageable dose, allowing me to function while keeping the pain under control and not having to experience any of the nasty sensations mentioned before.

What is my opinion when it comes to Tramadol? At low doses, it’s more about concealing the pain, not necessarily reducing it. As for high doses, meaning those of 300 mg/day and even more, they are so powerful that they can cause pain on their own. And that is not the only side-effect likely to appear. Tramadol is after all a drug that interacts with the central nervous system, affecting the way we think and perceive the surrounding reality. It has made me increasingly anxious, shivering all the time and staying up all night, suffering from a truly disturbing sleeping disorder. The withdrawal is not a pleasant experience either as I have mentioned.

Even though I continue to take the Tramadol treatment, I keep on thinking about the effects it had on me and maybe I’d be better off. Don’t know yet, for sure. Maybe my body needs time to get used to the medication pumped into the system. Or maybe Tramadol just does not agree with my body and my organism. I guess I will have to let some time pass before I take a final decision and allow Tramadol to work its magic!

Pain Relief

If you enjoyed this post, please consider to leave a comment or subscribe to the feed and get future articles delivered to your feed reader.